Corticosteroid May Cause Cerebral Palsy On BabiesA corticosteroid called betamethasone is given to women at risk of premature delivery to hasten the development of their baby’s lungs and to reduce neonatal mortality. However, repeated courses of this steroid may increase the risk of cerebral palsy among these babies.

The study conducted by members of the NIH-sponsored Maternal-Fetal Medicine Network at the Morgan Stanley Children’s Hospital showed that that six out of 248 babies age two to three who received multiple courses of corticosteroids had been diagnosed with cerebral palsy, compared to only 1 out of 238 children treated with placebo.

According to Dr. Ronald Wapner, although the difference in number of children with cerebral palsy was not statistically significant, doctors should not administer multiple weekly courses of corticosteroids because it may cause potential harm to children.

Comments

comments